Sleep aid linked to cognitive decline in elderly

Among elderly hospitalised patients, diphenhydramine given to aid sleep comes with an increased risk of delirium and other adverse events.


This study from Yale University School of Medicine in Connecticut looked at 426 hospitalised patients, aged 70 years and older, 114 of whom had received diphenhydramine. Those taking the drug had a 1.7 times greater risk of delirium compared with those not taking the drug, and the greater the dose, the greater the risk. These patients also had around twice the risk of disruption of their sleep-wake cycle and abnormal psychomotor activity, three times greater risk of inattention and altered consciousness, and more than five times the risk of disorganised speech and behavioural disturbance.


In addition to delirium, patients using diphenhydramine tend to develop bladder problems calling for catheterisation, and require a significantly longer stay in hospital (Arch Intern Med, 2001; 161: 2091-7).

What Doctors Don't Tell You Written by What Doctors Don't Tell You

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Body+Mind+Spirit

TRANSFORM YOUR LIFE?

Try the Internet's Longest-Running Wellness Program.